Colazal side effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Old Hat
Veteran Member


Date Joined Feb 2007
Total Posts : 5136
   Posted 10/12/2007 8:42 AM (GMT -7)   
Anyone here ever experience edema while on Colazal? I seem to get puffiness btw eyelids & bridge of nose at ca. 10 weeks on the stuff. This is my 2nd go-round where the puffiness has occurred. Last time my gastro decided that I could go on "step-up, step-down" dosage as a way to avoid max-out &/or side effects-- so I guess this is the way to head again. I just wonder if it implicates some kidney reaction to the med-- because about a week to 10 days before the swelling shows up, I feel more urgent need to empty bladder, especially overnight. Last time I reduced daily dosage, these symptoms abated. I feel kind of annoyed that gastros don't seem much concerned re 5-ASA issues, at least not that they'll admit to us patients! / Old Hat (nearly 30 yrs with left-sided UC; currently tapering Colazal from 6 capsules daily after July flare in descending colon)

redplum
Regular Member


Date Joined Sep 2007
Total Posts : 49
   Posted 10/12/2007 9:57 AM (GMT -7)   
Hi Old Hat,

Sorry to hear that you are getting swellling from the Colazal. You should ask a doctor to check your urine for any abnormalities such protein in the urine. I had a reaction of swelling from Azulfidine when I first was diagnosed. I had swelling in the legs, feet and some on the face. I had gotten Minimal Change Disease--where the kidneys excrete protein in the urine. I took steriods to reverse the side effect. However, the doctor did not even notice the swelling at first. A month or two went by, until my brother noticed that something was wrong. I recommend you see a nephrologist if your gastroenterologist is of no help to you. Let us know what you decide.

Regards,

Red Plum

Old Hat
Veteran Member


Date Joined Feb 2007
Total Posts : 5136
   Posted 10/12/2007 10:26 AM (GMT -7)   
Thanks, Red Plum-- I do feel more concern about this since reading your posts re Beth75's predicament. The most recent urinalysis I had done was 4 weeks ago & I've not heard from gastro, apparently because it turned out o.k. My dilemma is: should I pursue this further, such as with a nephrologist? The only abnormality that has turned up in urinalysis over the past few yrs has been a few white blood cells on one test, which my internist said not to worry about unless I started to feel discomfort. (I guess part of the problem is that the eyelid swelling has cropped up when I'm in-between internist/gastro appointments-- so the urinalyses have not coincided with these episodes.) I'm next scheduled with gastro in 2 months, but will definitely keep your advice in mind while trying to "step down" on Colazal. That solved the problem last time: I was able to maintain remission from UC on 2-3 Colazal daily for over 20 months w/o any apparent side effects. Of course, that doesn't mean that the med can't  be causing something else over time ... Ironic, because Colazal has done more for my colon than any other 5-ASA to-date. / Old Hat (nearly 30 yrs with left-sided UC ... [etc.])

therearemiracles
Veteran Member


Date Joined Dec 2006
Total Posts : 3534
   Posted 10/14/2007 5:26 AM (GMT -7)   

Hi Redplum

My dad is having the exact same problem with protein from his kidneys leaking (he doesn't have IBD) and he was swelling all over! Feet, hands then his belly. No they have him on a anti cancer drug and he doesn't have a cancer! It seems to helping though, a little.

Old Hat, you've been there for me so many time, I wish I could offer some help. All those meds cause some kind of side effects, be it long term or short for me. I just couldn't do the pain, diarreah, blood the same symptoms I had when I was not taking any meds, so it didn't help me. Thanks for answering all my questions when I was on it. One day at a time for me, when I have a rouch potty, trust me I feel like I want to reach for asacol, then one day I might be ok. No one deserves to be in this hellish state of living.

 


I had the Rocephin shot and 2 weeks of Omnicef, this helped with my bloating and digestion. That was 4/15/07
Had Cipro and Predison for 10 & 5 days, 7/3/07
Colonoscopy & Endoscopy 7/27, Left sided colitis and near cecum (mild)
Had a shot of steriods for my ear inflammation 8/31
Stopped Colozal 9/11/07 started back 9/16 symptoms came back, canasa at night
On Standard Process supplements, trying a new protocal from a
natural path as of 9/10/07
 
 
 


julee70
Regular Member


Date Joined Oct 2007
Total Posts : 486
   Posted 10/14/2007 2:45 PM (GMT -7)   
Wow, this is a fascinating question. I read it and immediately remembered that I had a period of waking up in the morning with puffiness around my eyes that was really noticeable. It looked like a mild allergic reaction but I couldn't figure out what it was. Now that I've read your post, I'm pretty sure that it was while I was on Colazal. There's a small possibility that it was while I was on DiPentum... but I think that it was Colazal and that maybe it went away when I switched to DiPentum. In any case, it must have showed up well after I'd started taking the drug or else I would have immediately put it together. But since it showed up in the middle of nothing -- no changes in my medications or diet-- I never figured it out. And I completely forgot about it until I read your question.

I assume that you've tried all the 5-ASAs and Colazal is the best for you? I just read your post about 20 months of remission on it, which is great. Definitely worth trying to get back to a perfect dose again. I never noticed any bad side 5ASA drugs, they just never worked for me. I wish I had some more helpful comments. Thank you for solving the mystery of the swelling eyes for me.
-------
UC for the last ten years
Current Meds: 6MP
Past Meds: You name it; I've tried it.


Old Hat
Veteran Member


Date Joined Feb 2007
Total Posts : 5136
   Posted 10/14/2007 3:52 PM (GMT -7)   
Julee70-- I could never take the older oral 5-ASAs at recommended dosage. Dipentum gave me D! My gastro never said anything about THAT being a rather common occurrance among patients taking Dipentum until Colazal came on the market. Colazal was supposed to end the D side effect, according to my GI (who does clinical trials for IBD meds), and for me it does. (However, I read other comments on this site from some members who take Colazal & report that they do not have formed bms while taking it.) So-- it seems that we experience the med differently, and I don't want to deny its beneficial effect on my colon; on the other hand, I'm not thrilled at the prospect of edema ANYWHERE in the body because of its association with kidney issues. Many thanks for your feedback on this-- I don't think your puffy eyes were caused by Dipentum, but it would be interesting to hear from other members here who may have taken it, too. It was more the oral 5-ASA of the 1990s. / Old Hat (nearly 30 yrs with left-sided UC ... [etc.]) Thanks, also, THEREAREMIRACLES, for your kind words!!!!!!!
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 17, 2017 4:45 PM (GMT -7)
There are a total of 2,906,549 posts in 318,969 threads.
View Active Threads


Who's Online
This forum has 158309 registered members. Please welcome our newest member, alicante.
338 Guest(s), 7 Registered Member(s) are currently online.  Details
Psilociraptor, PeppermintTea, Maverick6981, Jerry_Delaware, ks1905, Connor77, NotoriousIBD